Colorado, 2023

High Wind in Colorado, April 19, 2023

April 19, 2023 · NWS BOU · 3 events in 3 counties and zones

High winds developed over Denver and the adjacent plains, with peak gusts around 60 mph. A peak wind gust to 61 mph was observed at Akron and Limon with a gust to 58 mph at Denver International Airport.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed over Denver and the adjacent plains, with peak gusts around 60 mph. A peak wind gust to 61 mph was observed at Akron and Limon with a gust to 58 mph at Denver International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 19, 1:26 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 19, 1:26 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
Issued by National Weather Service Pueblo CO
226 PM MDT Wed Apr 19 2023

.SHORT TERM...(This evening through Thursday)
Issued at 217 PM MDT Wed Apr 19 2023

Key Messages:

1) Showers/isolated storms this evening, changing to snow.

2) Scattered light snow accumulation possible in the lower
   elevations, with a few inches and slick spots in mountain travel.

3) Windy eastern plains this evening, breezy Thursday.

Satellite shows and enhanced band of cloudiness and increasing
showers stretching from southeast Wyoming into Central Colorado
early this afternoon. This band is being driven by very strong mid
level frontogenesis as a mid level shortwave and cold front shift
east across the region. The main shot of precipitation associated
with this feature will be from the late afternoon through early
evening. At the same time, a reinforcing surge of colder air will
arrive with gusty northerly winds developing over the plains. The
combination of heavier precipitation and cold advection will allow
rain showers in the lower elevations to mix with/quickly change to
snow by early evening (6-8pm). At this point, wouldn't be surprised
to see a heavy burst or two of snow on the plains at some point,
with a quick inch of slushy snow in the grass (roads will remain
warm enough to melt any of this snow). Snow showers will then
diminish from northwest to southeast across the area mid to late
evening, lingering latest in the I-70 Mountain Corridor, as well as
over the eastern plains. Given the locally heavy snow showers and
snow lingering into the evening in the high country, slick roads and
hazardous travel will be possible in a few spots, including the
approaches to the Eisenhower Tunnel and Vail Pass.

Winds will be increasing late this afternoon, as the reinforcing
surge of cold air arrives. Peak gusts of 30-40 mph will be possible
over the plains, perhaps approaching 45-50 mph in areas long/east of
Akron to Limon line, where the pressure rises will be strongest.
Winds will then generally relax overnight, as the gradient weakens
and weak inversions develop under gradually clearing skies.

Thursday will start off with a fair amount of sunshine. That will
help destabilize the atmosphere once again in the northwest flow
aloft. Temperatures will only be able to warm to around 50F on the
plains, before convective cloudiness develops and we reach our max
heating. Isolated rain/snow showers will be possible over the
plains, while mountain areas should see at least scattered shower
coverage and spotty light accumulations of an inch or less. Breezy
conditions will develop once we reach convective temperatures, which
should occur by late morning over most of plains. Gusts expected to
stay mostly in the 20-30mph range, with a few gusts around 35 mph
over the northeast plains.

.LONG TERM...(Thursday night through Wednesday)
Issued at 217 PM MDT Wed Apr 19 2023

Cool unsettled weather is expected across the forecast area Thursday
night through Saturday, as a large upper level low pressure system
moves over the Northern Great Lakes region and moderate to strong
northwesterly flow aloft sets up over Colorado. Moisture will be
limited Thursday night into Friday morning, with some light snow and
breezy conditions over the high country. Mid level moisture
increases over the area by Friday afternoon, with a 125+kt upper jet
moving across central and eastern Colorado. As a result, the
mountains should see a better chance for accumulating snow,
especially if banding develops in the vicinity of the upper jet.
Further east across the plains, a narrow band of showers could move
off the mountains, given the instability and banding potential.

A cold front is progged to move across northeastern Colorado Friday
evening. Upslope flow behind the front, combined with frontogenic
lift, should result in a good chance for precipitation from the
foothills eastward across the plains and Palmer Divide Friday night.
The foothills and Front Range Mountains could see 2 to 6 inches of
accumulation, with some light accumulations possible across the
plains.

Weak upslope flow is expected to continue east of the mountains
through Saturday, with cold temperatures and areas of light snow
possible. The mountains should also see some light snow, due to the
moist northwesterly flow continuing.

Warmer and drier conditions are expected Sunday into early next
week, as weak upper level high pressure builds over the Rocky
Mountain region. However, there should be enough moisture caught up
in the flow to produce light snow showers over the higher mountains.
By Tuesday, there's a considerable amount of uncertainty with
ensembles pointing to a wide range of solutions. Some show deeper
troughiness and potential for a stronger storm system, while
others are more progressive with a drier westerly flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 217 PM MDT Wed Apr 19 2023

Winds still remain a challenge for today's forecast as an
anticyclone attempts to break down into a developing shear
zone/Denver Cyclone followed by fropa/outflow boundaries. Complex,
but we do think the general trends are there with an
east/southeast wind becoming more northerly and gusting to 25-30
kts toward 21Z.

Scattered showers will develop in the Denver area toward 20Z, with
a low (10% chance of a brief thunderstorm). Ceilings will likely
drop to MVFR with the showers especially as we head closer to 00Z.
Showers may mix/change to snow 00Z-03Z with cold advection, but no
accumulation expected on paved surfaces and only a dusting to <1"
on the grass. Showers end 03Z-06Z with clearing skies thereafter,
and winds decreasing becoming more west/southwest 09Z-12Z.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Wed Apr 19 2023

It will become windy again over South Park and the southern Front
Range Foothills into the southern portions of the Palmer Divide.
Humidity will drop below 15 percent over southern Lincoln County,
so a Red Flag Warning was issued there for this afternoon.
Otherwise, it will be breezy with northerly winds increasing late
this afternoon. Fortunately those winds will be accompanied by
increasing showers, cooler temperatures, and higher humidity.

Drier air within breezy northwest flow tomorrow will lead to near
critical fire weather conditions, especially over portions of southern
Lincoln County.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ247.

&&

SHORT TERM...099
LONG TERM...099
AVIATION...099
FIRE WEATHER...099
Hazardous weather outlook, Apr 19, 10:08 AM MST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MDT Wed Apr 19 2023

COZ030>051-201715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MDT Wed Apr 19 2023

...RED FLAG WARNING SOUTHERN LINCOLN COUNTY UNTIL 7 PM TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow showers will prevail over the mountains through early to mid
evening with anywhere from 1 to 5 inches of snow expected. Slick
spots will be possible during the heaviest snow showers into early
evening, and then again overnight as temperatures drop. Be
prepared for variable travel conditions. For the plains, rain
showers will develop this afternoon and then mix with and change
to snow early this evening. A light snow accumulation will be
possible but only on grassy and elevated surfaces. An isolated
thunderstorm or two can also be expected, with brief but heavy
snow possible.

Fire weather conditions will be elevated to critical from South
Park eastward toward southern Lincoln County, where winds will
gust to around 40 mph and humidities drop close to 15%.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwest flow aloft will bring windy conditions for most of the
area for Thursday and Friday. Light mountain snow is expected for
both days. A weak system will bring a better chance for mountain
snow late Friday and Saturday. Some light snow will also be
possible across the Front Range and eastern plains. Another storm
system may bring more light snow to the high country late Monday
and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Apr 19, 1:07 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Denver CO
207 PM MDT Wed Apr 19 2023

COZ040-045-192045-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
207 PM MDT Wed Apr 19 2023

...A strong thunderstorm will impact portions of central Adams County
through 245 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manila Village, or 24 miles east of Denver, moving north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eastern Aurora, Bennett and Manila Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3975 10441 3974 10458 4000 10455 4000 10439
TIME...MOT...LOC 2006Z 185DEG 20KT 3979 10450

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RPK
Special weather statement, Apr 19, 1:16 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Denver CO
216 PM MDT Wed Apr 19 2023

COZ040-041-192045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
216 PM MDT Wed Apr 19 2023

...Gusty winds will impact portions of northeastern Douglas and
southwestern Arapahoe Counties through 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking showers producing gusty
winds over southern Castle Pines, or 20 miles south of Denver,
moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southwestern Aurora, southeastern Centennial, eastern Highlands
Ranch, Castle Rock, Parker, Greenwood Village, Lone Tree, Castle
Pines, The Pinery, Sedalia and Franktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3937 10496 3938 10495 3941 10495 3941 10497
      3942 10498 3962 10490 3962 10461 3936 10470
TIME...MOT...LOC 2015Z 223DEG 20KT 3944 10489

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RPK
Local storm report, Apr 19, 2:37 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
337 PM MDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     NON-TSTM WND GST 2 SE DENVER INTL AIRPOR 39.85N 104.66W
04/19/2023  M58 MPH          DENVER             CO   ASOS

            PEAK WIND FROM KDEN ASOS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
April 19, 2:37 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, Washington County

When
April 19, 3:31 PM MST
Where
Washington County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
April 19, 4:16 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096481, 1096483, 1096482.